Symptoms of irAEs

irAEs are complex and can affect any organ or tissue, and their signs and symptoms can be vague. Patients should, therefore, report any change in their health to their oncologist, because any change — even those that seem small — can indicate that an irAE is developing.1

More common side effects include fatigue, flu-like symptoms, diarrhea, rashes, depression, or mouth sores.4 Symptoms to monitor include new or worsening cough, shortness of breath, chest pain, pain on the right side of the stomach, yellowing of the skin, severe nausea or vomiting, tea-colored urine, bleeding or bruising, severe diarrhea or blood in the stool or urine, excessive thirst or increase in urination, headaches that do not go away, changes in mood or behavior, weight gain or loss, deepening voice, dizziness or fainting, confusion or memory problems, hallucinations, extreme light sensitivity, neck stiffness, severe muscle weakness, numbness or tingling in the hands or feet, blurry or double vision, eye pain or redness, fever, blisters covering 30% or more of the body, or ulcers or sores in the mouth that make it difficult to eat or drink.

Treatment of irAEs

The treatment of irAEs depends on severity and type of the effect.3,5 Generally, irAEs that are moderate in severity (grade 2 to grade 3) are treated with a course of steroids and interruption of the immunotherapy treatment until symptoms resolve or become mild (grade 1).5 For grade 3 or higher irAEs, high-dose corticosteroids or other immunosuppressive therapies may be needed, and immunotherapy will be interrupted or discontinued depending on the type of irAE. Once the irAE resolves, the steroid dose will be tapered gradually to avoid any rebound symptoms.

Current data suggest that the use of steroids or other immunosuppressive therapies to treat irAEs does not affect tumor response to immune checkpoint inhibition.6 Some small trials and case studies suggest that patients who experience irAEs experienced improved clinical outcomes such as a higher response rate or longer progression-free survival compared with patients who did not develop an irAE.6,7 For patients who discontinue immune checkpoint inhibition early, several small studies indicate that there was no difference in survival outcomes compared with patients who completed a full course.8,9

For patients whose immune checkpoint inhibitor was discontinued due to irAEs, a rechallenge with the same or another immune checkpoint inhibitor is controversial. Some studies found a high rate of the same or new irAEs, whereas others found low rates of irAEs upon rechallenge.10,11 Therefore, more studies are needed to determine if a rechallenge with immune checkpoint inhibition is safe and provides a benefit.

References

  1. McGettigan S, Rubin KM. PD-1 inhibitor therapy: consensus statement from the faculty of the Melanoma Nursing Initiative on managing adverse events. Clin J Oncol Nursing. 2017;21(4 Suppl):42-51. doi: 10.1188/17.CJON.S4.42-51
  2. El Osta B, Hu F, Sadek R, Chintalapally R, and Tang S-C. Not all immune-checkpoint inhibitors are created equal: Meta-analysis and systematic review of immune-related adverse events in cancer trials. Crit Rev Oncol Hematol. 2017;119:1-12.
  3. Brahmer JR, Lacchetti C, Schneider BJ, et al. Management of immune-related adverse events in patients treated with immune checkpoint inhibitor therapy: American Society of Clinical Oncology Clinical Practice Guideline 2018. J Clin Oncol. 2018;36(17):1714-1768.
  4. Porter L. What you need to know about immunotherapy side effects. Cancer.Net. 2018. https://www.cancer.net/blog/2018-02/what-you-need-know-about-immunotherapy-side-effects. Updated February 14, 2018. Accessed September 20, 2018.
  5. Kumar V, Chaudhary N, Garg M, Floudas CS, Soni P, Chandra AB. Current diagnosis and management of immune related adverse events (irAEs) induced by immune checkpoint inhibitor therapy. Front Pharmacol. 2017;8:49. doi: 10.3389/fphar.2017.00049
  6. Sosa A, Lopez Cadena E, Simon Olive C, Karachaliou N, Rosell R. Clinical assessment of immune-related adverse events. Ther Adv Med Oncol. 2018;10:1-11.
  7. Toi Y, Sugawara S, Kawashima Y, et al. Association of immune-related adverse events with clinical benefit in patients with advanced non-small-cell lung cancer treated with nivolumab. Oncologist. 2018;23:1-8. doi: 10.1634/theoncologist.2017-0384
  8. Postow MA, Sidlow R, Hellmann MD. Immune-related adverse events associated with immune checkpoint blockade. N Engl J Med. 2018;378(2):158-168.
  9. Martini DJ, Hamieh L, McKay RR, et al. Durable clinical benefit in metastatic renal cell carcinoma patients who discontinue PD-1/PD-L1 therapy for immune-related adverse events. Cancer Immunol Res. 2018;6(4):402-408.
  10. Santini FC, Rizvi H, Wilkins O, et al. Safety of retreatment with immunotherapy after immune-related toxicity in patients with lung cancers treated with anti-PD(L)-1 therapy. J Clin Oncol. 2017;35(15_suppl). Abstract 9012.
  11. Menzies AM, Johnson DB, Ramanujam S, et al. Anti-PD-1 therapy in patients with advanced melanoma and preexisting autoimmune disorders or major toxicity with ipilimumab. Ann Oncol. 2017;28(2):368-376.